I have been prescribed for alprazolarm .5 my daily for the last 1 and half years .Now I have severe nerve pain (feel like itching) in my leg,arms and ears .The pain get worsen some times and I feel depressed and lethargy.I have discussed this with my Pdoc and he confirmed that alprazolarm doesn't cause dipression or pain and he gave me lithuim (300mg)and mirtazapine(15mg) for daily use .But I still have depression and pain .
So I again had a consultation with my Psychiatrist and he says that I have depression and depression cause nerve pain.I have been prescribed mirtazapine 15 mg per day and it is not responding so he added lithium 300mg per day but no joy and then he added lamotrigine 50 mg per day .I still have the pain as I had before .I have tried increasing mirtazapine and lithuim dosage but it also doesn't help. Can I try stopping alprazolarm and try another benzo so that I can isolate the issue ?.Or benzos never cause depression and pain?
Can any one experienced the same ?please share your thoughts .
Do you have any other diagnosed mental illnesses besides anxiety? Are you bi-polar by chance?
Nothing is "impossible" with meds, but typically, benzos, specifically Xanax, does not cause "nerve" pain...but it absolutely CAN and does cause depression or worsen prexisting depression, however. That's a pretty well known fact. I'm a little shocked yoiur doc would tell you it doesn't.
The medication choices he made for you are a bit perplexing too. Lithium is not a med that really is used too commonly anymore, due to some bothersome side effects and long-term effects. Lithium is primarily used to treat the manic episodes of BPD, therefore that med can also worsen symptoms of depression.
Can you share what all you're diagnosed with? Before he Rx'd these last two drugs, were you Rx'd anything else, besides the Xanax? If you can, I would seek out a second opinion from another p-doc.
Thank you very much for your quick response .
I will explain in detail.
I have been diagnosed for GAD before 2 years and I have had tried a lot of medicines and at least alprazolarm did a magic for my GAD and I was taking .5 mg per day for 1 and half years .After passing these 1 and half year I got nerve pain and it started with a fever (not severe just like fever) also . I had a consultation with my GP and he gave medicine for pain and fever .But that didn't help .So I went to Pdoc and says about this and he said that I have depression and these physical symptoms are due to depression so I need antidepressant so he gave me Symbal 20 mg (duloxetine) per day.after a week my depression increased so I asked him about this and he increased the dose to 30 mg .I took this for 3 months and I stopped since I didint get any benefit and it also cause stomach upset and heart burning.so i was only taking alprazolam after stopping Symbal a few moths later I had a family issue which cause me a panic attack .I was thinking about my future a lot and this led had severe anxiety and anxiety caused depression.This time I went to Pdoc and he diagnosed me for MDD and increased the alpra dose to 1.5 mg and added lithuim 300mg and mirtazapine 15 mg and lamotrigine 50 mg daily. But .Fortunately god has blessed me and my family issue got resolved with in 1 month .So my panic issues ends and I went normal .But I still have the pain and my pdoc agian says I have depression and I need these medicines .So I am having these medicine .But still I have pain .
Did you ever have the pain looked at by a neurologist or any other specialist? Sounds very odd, as though perhaps you had some kind of infection, or something like shingles that may have caused your symptoms.
To be clear, I'm not saying you had shingles, I'm, just throwing that out there as an example. If you haven't seen one yet, I would suggest an assessment by a neurologist. Besides the pain, did you have any other symptoms? Can you describe the pain in more detail ? Where was it? What did it feel like...sharp? Dull? Did it radiate (tavel) anywhere else in your body? Anything make the pain better or worse? Do you still have the exact same pain to this day? Has it changed at all?
Also, the way in which you took the antidepressant was counterproductive IMO. They take a while before they really start making a difference, and there can be some uncomfortable side effects during the initial adjustment phase (first few weeks). If you were having difficulty adjusting to the med, increasing it would have only made you feel worse, which it sounds like that's exactly what happened...so essentially you really never got to assess the effectiveness of the antidepressant properly.
Benzodiazepines can definitely cause a secondary depression in people, now whether your depression is related would be impossible for anyone to say. I just think your doc is going about things a little atypically. Any symptom that inivolves a fever should be more thoroughly investigated. Same goes for a new onset of pain. Sounds like both docs were quick to atrtribute everything to depression and/or your mental/emotional history.
Is it possible for you to seek a second opinion from another p-doc? Any other health problems, or other meds?
Sorry for the barage of questions, just trying to get a better picture to see if anything pops out at me (or anyone else).
Jan 2011 - P-doc diagnosed GAD and stated having alprazolarm with symbal .20mg ( duloxetine)
Feb -2011 depression increased and increased symbal to 30 mg
may 2011 unable to tolerate side effects of symbal so stopped (tapered off and stopped).alprazolarm not stopped
November 2011 -started pain with mild fever .Pain means itching in the both ears , palms and feet of legs and arms like something is passing electricity to this areas and has mild depression and lethargy
December 2011-had a consultation with GP and had medicine for fever (monocef ,wikoryl becosync etc )
December 2011-gain had a consultation with GP because the pain and fever symptoms not resolved .So he asked for a bunch of blood test and nothing found other than SGPT(ALT) level is 70 .And he just added dolocold (http://www.drugsupdate.com/brand/generic/Phenylpropanolamine/12153) 3 times for 4 days with cough syrup with repeating Monocef ,wikoryl becozinc and and after having this my problem get resoved in two week the pain gone and I was ok
march 2012- pain and fever started again .Wen to GP and repeated monocef ,wikoryl becosync for two weeks .But this time the pain not cured.Waited for two more weeks -no change -stopped GP's medicines
April 2011 -Family problem .So went to MDD (major depressive disorder ) added those psyc medicines -still pain
January 2013 -still have pain
Also talked with neurologist and he said there is no problem to me and it may a psychological issues
I am doubting that I have a very mild cough from 2012 onwards could cough cause depression and then depression cause nerve pain
? (because when I got the fever in the second episode I didnt take the dolocold and syrup) -just a thought any possibility ?
I am not having any other medicines other that psyc
how to switch form benzo to other?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.